People with HIV who gain weight after switching to an integrase inhibitor may not gain a disproportionate amount of bad fat associated with greater health risks. Increasing evidence shows that people starting HIV treatment or switching antiretrovirals are prone to weight gain. This is especially likely among those who start taking an integrase inhibitor or the new form of tenofovir. Italian researchers found that people who switched to an integrase inhibitor and those who stayed on the same antiretroviral regimen were about equally likely to see their body weight increase by at least 5% (24% versus 28%, respectively). However, a body composition analysis showed that those who switched tended to gain more subcutaneous fat under the skin while actually seeing a reduction in the density of visceral fat within the abdomen. Visceral fat is a greater health concern than subcutaneous fat because it is linked to cardiovascular disease, diabetes and fatty liver disease—and it is harder to lose through diet and exercise alone.
Treatment: Good and Bad Fat
Switching to an integrase inhibitors is not tied to gain in bad fat, according to recent study.